Lyapunov Stability of Differential Inclusions Involving Prox-Regular Sets via Maximal Monotone Operators

  • Samir Adly
  • Abderrahim HantouteEmail author
  • Bao Tran Nguyen


In this paper, we study the existence and the stability in the sense of Lyapunov of differential inclusions governed by the normal cone to a given prox-regular set, which is subject to a Lipschitzian perturbation. We prove that such apparently more general non-smooth dynamics can be indeed remodeled into the classical theory of differential inclusions, involving maximal monotone operators. This result is new in the literature. It permits to make use of the rich and abundant achievements in the class of monotone operators to study different stability aspects, and to give new proofs for the existence, the continuity, and the differentiability of solutions. This going back and forth between these two models of differential inclusions is made possible thanks to a viability result for maximal monotone operators. Applications will concern Luenberger-like observers associated with these differential inclusions.


Differential inclusions Prox-regular sets Maximal monotone operators Lyapunov functions a-Lyapunov pairs Invariant sets Observer designs 

Mathematics Subject Classification

34A60 34D05 37B25 49J15 47H05 49J52 93B05 



The authors wish to thank the referees for providing valuable comments, which allowed to improve the manuscript. The research of the second and the third authors was supported by Conicyt grants: Fondecyt no. 1151003, Conicyt-Redes no. 150040, Mathamsud 17-MATH-06, and Conicyt-Pcha/Doctorado Nacional/2014-63140104.


  1. 1.
    Acary, V., Bonnefon, O., Brogliato, B.: Nonsmooth Modeling and Simulation for Switched Circuits. Springer, Berlin (2011)CrossRefGoogle Scholar
  2. 2.
    Brogliato, B.: Nonsmooth Mechanics: Models, Dynamics and Control, 3rd edn. Springer, Berlin (2016)CrossRefGoogle Scholar
  3. 3.
    Colombo, G., Palladino, M.: The minimum time function for the controlled Moreau’s sweeping process. SIAM J. Control Optim. 54(4), 2036–2062 (2016)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Mazade, M., Thibault, L.: Differential variational inequalities with locally prox-regular sets. J. Convex Anal. 19(4), 1109–1139 (2012)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Stewart, D.E.: Dynamics with inequalities. Impacts and hard constraints. SIAM, Philadelphia (2011)CrossRefGoogle Scholar
  6. 6.
    Mazade, M., Thibault, L.: Regularization of differential variational inequalities with locally prox-regular sets. Math. Program. Ser. B 139(1–2), 243–269 (2013)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Edmond, J.F., Thibault, L.: Relaxation of an optimal control problem involving a perturbed sweeping process. Math. Program. Ser. B 104(2–3), 347–373 (2005)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Hantoute, A., Mazade, M.: Lyapunov functions for evolution variational inequalities with locally prox-regular sets. Positivity 21(1), 423–448 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Brézis, H.: Operateurs Maximaux Monotones et Semi-Groupes de Contractions Dans Les Espaces de Hilbert. North-Holland, Amsterdam (1973)zbMATHGoogle Scholar
  10. 10.
    Adly, S., Hantoute, A., Théra, M.: Nonsmooth Lyapunov pairs for infinite-dimensional first order differential inclusions. Nonlinear Anal. 75(3), 985–1008 (2012)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Adly, S., Hantoute, A., Théra, M.: Nonsmooth Lyapunov pairs for differential inclusions governed by operators with nonempty interior domain. Math. Program. Ser. B 157(2), 349–374 (2016)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Aubin, J.P., Cellina, A.: Differential Inclusions. Springer, Berlin (1984)CrossRefGoogle Scholar
  13. 13.
    Cârjă, O., Motreanu, D.: Characterization of Lyapunov pairs in the nonlinear case and applications. Nonlinear Anal. 70(1), 352–363 (2009)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Kocan, M., Soravia, P.: Lyapunov functions for infinite-dimensional systems. J. Funct. Anal. 192(2), 342–363 (2002)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Pazy, A.: The Lyapunov method for semigroups of nonlinear contractions in banach space. J. Anal. Math. 40(1), 239–262 (1981)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Donchev, T., Ríos, V., Wolenski, P.: Strong invariant and one-sided Lipschitz multifunctions. Nonlinear Anal. 60(5), 849–862 (2005)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Tanwani, A., Brogliato, B., Prieur, C.: Stability and observer design for Lur’e systems with multivalued, non-monotone, time-varying nonlinearities and state jumps. SIAM J. Control Optim. 52(6), 3639–3672 (2014)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Clarke, F.H., Ledyaev, Y.S., Stern, R.J., Wolenski, P.R.: Nonsmooth Analysis and Control Theory. Springer, New York (1998)zbMATHGoogle Scholar
  19. 19.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation I: Basic Theory. Springer, Berlin (2006)Google Scholar
  20. 20.
    Adly, S., Goeleven, D.: A stability theory for second order non-smooth dynamical systems with application to friction problems. J. Math. Pures Appl. 83(1), 17–51 (2004)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Adly, S., Nacry, F., Thibault, L.: Preservation of prox-regularity of sets and application to constrained optimization. SIAM J. Optim. 26(1), 448–473 (2016)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Rockafellar, R.T., Wets, R.: Variational Analysis. Springer, Berlin (1998)CrossRefGoogle Scholar
  23. 23.
    Clarke, F.H., Ledyaev, Y.S., Radulescu, M.L.: Approximate invariance and differential inclusions in Hilbert spaces. J. Dyn. Control Syst. 3(4), 493–518 (1997)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Adly, S., Hantoute, A., Nguyen, B.T.: Invariant sets and Lyapunov pairs for differential inclusions with maximal monotone operator. J. Math. Anal. Appl. 457(2), 1017–1037 (2018)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Poliquin, R.A., Rockafellar, R.T., Thibault, L.: Local differentiability of distance functions. Trans. Am. Math. Soc. 352(11), 5231–5249 (2000)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Colombo, G., Thibault, L.: Prox-Regular Sets and Applications. Handbook of Nonconvex Analysis and Applications, pp. 99–182. International Press, Somerville (2010)zbMATHGoogle Scholar
  27. 27.
    Aubin, J.P.: Viability Theory. Birkhäuser, Boston (1991)zbMATHGoogle Scholar
  28. 28.
    Seeger, A., Torki, M.: On eigenvalues induced by a cone constraint. Linear Algebra Appl. 372, 18–206 (2003)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Barbu, V.: Nonlinear Differential equations of Monotone Types in Banach Spaces. Springer, New York (2010)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.XLIM UMR-CNRS 7252Université de LimogesLimogesFrance
  2. 2.Center for Mathematical Modeling (CMM)Universidad de ChileSantiagoChile
  3. 3.Universidad de O’HigginsRancaguaChile

Personalised recommendations